Texas, 2009

Coastal Flood in Texas, November 8 to 10, 2009

November 8 to 10, 2009 · NWS HGX · 2 events in 2 counties and zones

A combination of raised water levels from a persistent northeast wind, and high surf from swell generated by distant Hurricane Ida, led to moderate coastal flooding and beach erosion. This occurred around the time of high tide during the evenings of November 9th and November 10th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A combination of raised water levels from a persistent northeast wind, and high surf from swell generated by distant Hurricane Ida, led to moderate coastal flooding and beach erosion. This occurred around the time of high tide during the evenings of November 9th and November 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Nov 8, 3:10 PM CST, 50 minutes earlier.

Area forecast discussion, Nov 8, 3:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 PM CST SUN NOV 8 2009

.DISCUSSION...
SWATH OF GULF MOISTURE INTERACTING WITH APPROACHING S/W TO PRODUCE
GOOD PRECIP COVERAGE ACROSS SW ZONES AND WWD INTO CNTL TX. NOT REAL
CONFIDENT REGARDING TONIGHTS POPS. GFS GENERALLY SHRINKS PRECIP
INLAND WITH THE NWD MOVING GULF TROF/SFC CIRCULATION BECOMING MORE
OF A FOCUS. NAM12 AND ECMWF KEEP THE S/W AS A PLAYER AND AN
ADDITIONAL FOCUS AS IT SLOWLY APPROACHES. WILL KEEP MID RANGE CHANCE
POPS ALREADY IN THE FCST FOR NOW AND LET THE SWING SHIFT UPDATE AS
TRENDS BECOME MORE CLEAR.

TROF IN THE GULF SHOULD GRADUALLY TREK EWD AS THE H5 TROF
APPROACHES. SFC GRADIENT WILL TIGHTEN CLOSER TO THE COAST AND EXPECT
SOME COASTAL FLOODING AT THE MORE VULNERABLE SPOTS OVERNIGHT AS A
FLAT HIGH TIDE APPROACHES AND ENE WINDS AND SEAS INCREASE. THIS IS
ALREADY COVERED IN THE COASTAL FLOOD WARNING/STATEMENTS.

WILL LIKELY SEE WRAP AROUND CLOUDINESS STICK AROUND FOR A GOOD
PORTION OF THE DAY (AND POSSIBLY ISO/SCT SHRA EXTREME E) MON
WHICH SHOULD LIMIT HIGH TEMPS. OTHERWISE. HIGH PRES FILTERS INTO
THE REGION ON THE BACKSIDE OF THE TROF AS WELL AS HURRICANE IDA
KEEPING THE REGION DRY FOR THE MAJORITY OF THE UPCOMING WEEK.
ONSHORE FLOW RESUMES FRI AS THE NEXT SYSTEM MOVES INTO THE NRN
PLAINS. DYNAMICS AND BEST PUSH APPEAR TO STAY WELL NORTH SO NOT
EXPECTING MUCH A SIGNIFICANT FRONT (IF AT ALL) WITH
THIS...ALTHOUGH ECMWF IS HINTING AT A MUCH FURTHER SWD FRONTAL
PUSH. CONTINUED TO TREND WITH THE GFS FOR THIS FCST PACKAGE.  47

&&

.MARINE...
SUSTAINED WINDS EASTERLY 19 KNOTS AT THE 42035 AND 42019 WITH 6 FOOT
SEAS AND 8-10 SECOND PERIODS. GRADIENT SHOULD INCREASE A LITTLE MORE
THIS EVENING AS THE LOW SE OF BRO MOVES NORTHEAST. SCA ALL WATERS.
STILL SOME POSSIBILITY OF STRONG THUNDERSTORMS ALONG THE OFFSHORE
BOUNDARY THOUGH DECREASING RISK AS UPPER JET LIFTS OUT OF NETX THE
NEXT FEW HOURS.

TIDES STILL THE BIG ISSUE WITH TIDE LEVELS POSSIBLY REACHING 3-4.9FT
MAINLY ALONG THE STRETCH FROM FREEPORT TO HIGH ISLAND...BOLIVAR WILL
MOST LIKELY BEAR THE BRUNT OF THE TIDAL FLOODING WITH OVERWASH OF 87
POSSIBLE. TIDE LEVELS SHOULD DROP OFF MONDAY AFTER 9-11AM WITH THE
NORTHERLY WINDS DEVELOPING. ONSHORE FLOW REDEVELOPS THURSDAY AS HIGH
SHIFTS EAST INTO LA. 45

&&

.AVIATION...
MESSY FORECAST FOR CIGS THIS AFTERNOON AND TONIGHT. LIGHT RAINS
MOVING THROUGH SOME OF THE SITES THIS MORNING AND AFTERNOON BUT LIFT
SHOULD WANE LATER TONIGHT.  WILL CONTINUE TO MENTION VCSH OR LIGHT
RAIN THROUGH AROUND 06Z. AFTER 06Z CIGS SHOULD COME BACK DOWN AND
EXPECT CIGS TO SET UP AT 0900-1500FT TONIGHT AND PERSIST. WRAP
AROUND MOISTURE MONDAY MORNING WILL KEEP MVFR CIGS IN PLAY THROUGH
18Z AT MOST SITES...LATER FOR CXO/IAH. 45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      61  76  58  79  56 /  40  20   0  10  10
HOUSTON (IAH)              63  74  59  79  57 /  40  30   0  10  10
GALVESTON (GLS)            67  74  63  74  63 /  50  40  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY BAYS AND GULF.
     COASTAL FLOOD WARNING FOR CHAMBERS...GALVESTON...
     AND BRAZORIA COUNTIES.

&&
Hazardous weather outlook, Nov 8, 2:54 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
254 PM CST SUN NOV 8 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-091200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
254 PM CST SUN NOV 8 2009

...COASTAL FLOOD WARNING IN EFFECT FOR CHAMBERS...GALVESTON AND
BRAZORIA COUNTIES THROUGH NOON MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

AN AREA OF LOW PRESSURE OVER THE WESTERN GULF OF MEXICO WILL MOVE
SLOWLY NORTH. THIS FEATURE COMBINED WITH HIGH PRESSURE OVER THE
MIDDLE TENNESSEE VALLEY WILL LEAD TO STRONG EAST AND NORTHEASTERLY WINDS
OVER THE UPPER TEXAS COASTAL WATERS AND INCREASED TIDE LEVELS.
PLEASE SEE THE COASTAL FLOOD WARNING ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WATER LEVELS SHOULD GRADUALLY DIMINISH THROUGH THE DAY MONDAY AS
WINDS BECOME NORTHERLY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 coastal flood. Local standard time, as filed.

Coastal Flood, Galveston

When
November 8, 4:00 PM CST to November 10, 12:00 PM CST
Where
Galveston forecast zone
Reported by
Emergency Manager
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Water over portions of Route 87 on the Bolivar Peninsula around time of high tide in the evenings of both November 8th and 9th. Road was closed in places.

Coastal Flood, Brazoria

When
November 8, 4:00 PM CST to November 10, 12:00 PM CST
Where
Brazoria forecast zone
Reported by
Emergency Manager
Coordinates
29.168, -95.434 (the zone’s center; the record gives no point)

Water on Blue Water Highway on November 8th and 9th, enough to close the road evening of November 9th. Several roads closed San Luis Pass and Treasure Island subdivisions. Considerable debris pushed up on roadway in Surfside due to high surf and elevated water levels during evening of November 9th.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203114, 203119.